Several treatment options can ease upset stomach
Q: I've been taking PPIs for years to treat my heartburn. Now I hear they might increase my risk for a heart attack. Should I stop taking them?
A: Proton pump inhibitors, or PPIs, are antacid drugs used to treat some ulcers, heartburn (GERD) and other causes of upset stomach. These popular drugs include the brand names Prilosec, Nexium and Prevacid.
PPIs, available over the counter, have been considered quite safe. That's why one recent study attracted much attention: It found that people who take PPIs are at a higher risk for heart attack than people who don't use these drugs.
For the study, researchers analyzed the medical records of nearly 4 million people. They looked to see if there was a higher rate of cardiovascular problems, including heart attack, among people taking proton pump inhibitors for GERD.
They found that people who had taken a PPI had a 16 percent to 21 percent increased risk of heart attack compared with people who had not taken these drugs. What's more, the increased heart attack risk was not limited to people who already had heart disease, or to older individuals.
No increased heart attack risk was seen among people who took another type of antacid (called an H2-blocker). These include cimetidine (Tagamet) and ranitidine (Zantac).
This study cannot -- and was not designed to -- prove whether PPIs are to blame for increased heart attack risk. There could be other factors that both increase the likelihood a person will use PPIs and increase the risk of heart attacks. But these results do warrant some concern. That's because the study was very large and carefully done. On the other hand, other large studies have not come to the same conclusion. So the evidence is mixed.
The alternative treatments to PPIs don't have to be other pills, such as H2-blockers. Lifestyle changes often help. You may be able to control your stomach symptoms by:
• Changing your diet. Cutting back on coffee, chocolate and fatty foods may help. You can also limit carbonated beverages, citrus fruits and tomatoes.
• Elevating the head of your bed.
• Not lying down right after you eat.
• Not smoking.
• Moderating your alcohol intake.
• Losing excess weight.
You also should consider adjusting other drugs you may take. For example, if you take an anti-inflammatory drug (such as ibuprofen), you may be able to take it with food or reduce the dose, which may reduce stomach-related side effects.
If you take a PPI and are concerned about this research, ask your doctor about other treatment options. You may get relief with over-the-counter antacids, such as Mylanta and Maalox, or over-the-counter or prescription H2 blockers, such as famotidine (Pepcid) or ranitidine (Zantac). I would recommend this particularly if you have risk factors for heart disease or are already diagnosed heart disease.
• Dr. Anthony Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.